Alert archive / California / Special Marine Warnings in 2017

Special Marine Warning 13, NWS Eureka, CA

January 22, 2017

NWS Eureka, CA issued this special marine warning at Jan 22, 2017, 12:36 PM PST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2017, 12:36 PM PST (20:36 UTC)
Expired
Jan 22, 2017, 1:00 PM PST
In force
24 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eureka (Bunker Hill) radar (KBHX), 35 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WHUS56 KEKA 222036
SMWEKA
PZZ450-455-470-475-222100-
/O.NEW.KEKA.MA.W.0013.170122T2036Z-170122T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE EUREKA CA
1236 PM PST SUN JAN 22 2017

THE NATIONAL WEATHER SERVICE IN EUREKA CALIFORNIA HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM CAPE MENDOCINO TO PT. ARENA CA OUT 10 NM...
  COASTAL WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA OUT 10
  NM...
  WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM...
  WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM...

* UNTIL 100 PM PST

* AT 1235 PM PST...STRONG THUNDERSTORMS CAPABLE OF PRODUCING
  WATERSPOUTS WERE LOCATED ALONG A LINE EXTENDING FROM 27 NM
  NORTHWEST OF TRINIDAD HEAD TO 23 NM NORTHWEST OF FORT BRAGG...
  MOVING EAST AT 40 KNOTS.

  HAZARD...WATERSPOUTS AND WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY 
           HAZARDOUS SEAS. SMALL CRAFT COULD BE DAMAGED IN BRIEFLY 
           HIGHER WINDS AND SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  EUREKA...CAPE MENDOCINO AND TRINIDAD HEAD. 

LAT...LON 4153 12408 4142 12406 4114 12416 4094 12416
      4044 12441 4026 12436 4007 12410 3965 12378
      3965 12379 3966 12418 4136 12475 4178 12428
      4178 12426
TIME...MOT...LOC 2035Z 283DEG 42KT 4131 12465 3969 12420 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

GARNER
1 follow-up statement
643 
FZUS76 KEKA 222059
MWSEKA

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
1259 PM PST SUN JAN 22 2017

PZZ450-455-470-475-222107-
/O.EXP.KEKA.MA.W.0013.000000T0000Z-170122T2100Z/
1259 PM PST SUN JAN 22 2017

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 100 PM PST...

THE AFFECTED AREAS WERE... 
COASTAL WATERS FROM CAPE MENDOCINO TO PT. ARENA CA OUT 10 NM...
COASTAL WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA OUT 10 NM...
WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM...
WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM...

THE THUNDERSTORMS HAVE WEAKENED...BUT WILL CONTINUE TO BE MONITORED
FOR POSSIBLE RESTRENGTHENING.

LAT...LON 4153 12408 4142 12406 4114 12416 4094 12416
      4044 12441 4026 12436 4007 12410 3965 12378
      3965 12379 3966 12418 4136 12475 4178 12428
      4178 12426
TIME...MOT...LOC 2057Z 283DEG 42KT 4126 12436 3964 12392 

$$

GARNER

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Jan 22, 4:39 AM PST, 7 hours 57 minutes earlier.

Area forecast discussion, Jan 22, 4:39 AM PST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
439 AM PST Sun Jan 22 2017

.SYNOPSIS...A vigorous low west of the Oregon coast will keep
Northwest California wet and unsettled through Monday. The
strongest and most damaging winds with this storm have ended,
however locally windy conditions are expected primarily over the
ridges and near the coast through Monday. Dry conditions and much
lighter winds are expected for Tuesday.

&&

.DISCUSSION...The strongest wind storm of the wet season blasted
Northwest California overnight with powerful winds. There were
numerous power outages and downed trees and branches. The highest
winds were over the exposed ridges where remote automated sensors
recorded gusts from 70 to 85 mph. At mean sea level, Crescent
City recorded a peak instantaneous gust to 74 mph. Thankfully, the
strongest and most damaging winds have ended. Even though the
strongest winds have ended, locally windy conditions will continue
today as a deep surface low wobbles around West of Oregon. Breezy
conditions may continue into Monday, primarily near the coast as
the low slowly drifts southward, paralleling the California coast
and slowly filling through the day.

A band of heavy rain moved through overnight. The rain rates have
been steadily diminishing from southwest to northeast early
this morning. The bulk of the higher rain rates will end by
daybreak. The thunderstorms that were firing up over the waters
and near the coast overnight have been tracking northward up the
coast as well. Post frontal ridging will bring a brief break in
the rain early this morning, before showers and convection moves
closer to the coast this afternoon and evening. Satellite imagery
showed an area of cold and unstable air crossing 130W. Expect
another round of showers and isolated thunderstorms for this
afternoon and evening as this mass edges closer to the coast.
There will be a chance for small hail, though BUFKIT profiles did
not look very promising. Be ready for rapidly changing road
conditions if you must travel today.

As of 3am, tire chains were still required on routes 36, 299 and
3. Expect another dumping of snow early this morning with the
main band of rain...primarily above 3000-3500 feet. Heavy wet
snow may also accumulate down to 2000 feet. The precip in Trinity
county should start to ease up by mid morning, though bursts of
heavy snow will be possible in showers and the warning may need to
be replaced by a winter weather advisory for this afternoon.
Travel over the mountains is not recommended today.

Showery weather conditions will continue on Monday as the low
pressure system west of Oregon starts to track southward, The
widespread precip will diminish Monday night as the low slides
southward parallel to the California coast and fills. There may be
a few lingering showers early on Tuesday morning, however it is
looking less likely with each new run of the ECMWF and GFS.
Tuesday is looking like our first full day of dry weather as an
upper ridge builds closer to the coast and offshore flow
develops. Unfortunately, there is much more uncertainty regarding
the forecast for Wed and Thu. The GFS, ECMWF and NAM/DGEX show a
weak s/w trough moving over the ridge. Expect this system to be
fairly weak and not provide much if any precip. Ridging should
spring back up toward the end of the week and provide another full
day or two of dry weather.

&&

.AVIATION...Very gusty winds overnight, with Crescent City Airport
reporting a peak wind of 74 mph, Arcata Airport reporting a peak
wind of 51 mph. Winds started to diminish early this morning, but
there are still occasional gusts to 20 kt or so. Conditions across
all terminals were fluctuating between VFR/MVFR as showers continue.
Do expect showers to persist through the next 24 hours, with little
or no changes expected. /RCL

&&

.MARINE...Overnight, there were storm force winds over the coastal
waters. By early this morning, winds have been diminishing. Do
expect 15 to 25 kt southwest winds to continue through Monday
afternoon, with occasional higher gusts. After that, the winds will
shift to the north as an area of low pressure sinks to our south.
The north wind will continue through Tuesday night. By Wednesday
morning, winds will become light and variable as weak pressure
gradient sets up over the coastal waters.

Seas will remain elevated through the forecast period. This morning,
buoys reported wave heights of around 15 to 20 feet with wave
periods of around 10 to 15 seconds, as the short period wind waves
are trying to become more dominant over the long period swell. Do
expect the conditions to persist for the next day or so. Another
significant westerly swell will move into the coastal waters from
Monday morning through Monday night. Do expect wave heights of 20
feet or higher with wave periods higher than 15 seconds. Looks like
the wave height will be lower for Tuesday and Wednesday, before
picking back up again late in the work week. /RCL

&&

.BEACH HAZARDS/SURF...After a pretty decent high surf event on
Saturday, the seas has subsided to below 20 feet, and it has
become increasingly dominated by short period waves instead of
swell early this morning. The coastal beaches will have a break in
the high surf activity today. However, do expect the high surf
potential to increase again early Monday morning and continue into
the evening hours. We will have another new westerly swell group
arriving into the coastal waters on Monday. Wave models are
expecting waves exceeding 20 feet with wave periods of around 15
seconds. This should produce high surf with heights of around 22
to 25 feet. Thus, issued a high surf advisory for the coastal
beaches from Monday morning through Monday evening. /RCL

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until noon PST today for CAZ107-108.

     High Surf Advisory from 4 AM Monday to midnight PST Monday night
     for CAZ101.

     Winter Weather Advisory until noon PST today for CAZ102-105-106-
     110-111.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
		3 AM PST Tuesday for PZZ450-455-470- 475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 22, 4:09 AM PST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
409 AM PST SUN JAN 22 2017

CAZ107-108-231215-
NORTHERN TRINITY-SOUTHERN TRINITY-
409 AM PST SUN JAN 22 2017

...WINTER STORM WARNING IN EFFECT UNTIL NOON PST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE SHOWERS AND SNOW ON MONDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ111-231215-
NORTHEASTERN MENDOCINO INTERIOR-
409 AM PST SUN JAN 22 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON PST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE SHOWERS AND SNOW ON MONDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ112-113-231215-
SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR-
409 AM PST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND POSSIBLE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE SHOWERS ON MONDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ101-103-109-231215-
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-MENDOCINO COAST-
409 AM PST SUN JAN 22 2017

...HIGH SURF ADVISORY IN EFFECT FROM 4 AM MONDAY TO MIDNIGHT PST
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A HIGH SURF ADVISORY IS CURRENTLY IN EFFECT.

SHOWERS AND POSSIBLE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A HIGH SURF ADVISORY IS CURRENTLY IN EFFECT.

MORE SHOWERS ON MONDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ102-105-106-110-231215-
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-NORTHWESTERN MENDOCINO INTERIOR-
409 AM PST SUN JAN 22 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON PST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE SHOWERS AND SNOW SHOWERS ON MONDAY. OTHERWISE NO HAZARDOUS
WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ104-231215-
SOUTHWESTERN HUMBOLDT-
409 AM PST SUN JAN 22 2017

...HIGH SURF ADVISORY IN EFFECT FROM 4 AM MONDAY TO MIDNIGHT PST
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A HIGH SURF ADVISORY IS CURRENTLY IN EFFECT.

SHOWERS AND POSSIBLE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A HIGH SURF ADVISORY IS CURRENTLY IN EFFECT.

MORE SHOWERS ON MONDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

In the hours before

Local storm report, Jan 22, 7:59 AM PST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
759 AM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     NON-TSTM WND GST CRESCENT CITY           41.75N 124.20W
01/22/2017  M74 MPH          DEL NORTE          CA   ASOS

&&

JMG
Local storm report, Jan 22, 8:12 AM PST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
812 AM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     NON-TSTM WND GST 11 WSW WEITCHPEC        41.14N 123.91W
01/21/2017  M85 MPH          HUMBOLDT           CA   MESONET

            PEAK WIND GUST RECORDED BY SCHOOLHOUSE PEAK RAWS.
            SUSTAINED WIND OF 52 MPH.

&&

BRC
Local storm report, Jan 22, 8:16 AM PST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
816 AM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     NON-TSTM WND GST 5 SW MAPLE CREEK        40.72N 123.93W
01/22/2017  M63 MPH          HUMBOLDT           CA   MESONET

            PEAK WIND GUST MEASURED BY KNEELAND AIRPORT RAWS.

&&

BRC
Local storm report, Jan 22, 8:19 AM PST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
819 AM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     NON-TSTM WND GST WSW ARCATA ARPT         40.98N 124.11W
01/21/2017  M51 MPH          HUMBOLDT           CA   ASOS

            PEAK WIND GUST AT ARCATA AIRPORT ASOS.

&&

BRC
Local storm report, Jan 22, 8:23 AM PST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
823 AM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     NON-TSTM WND GST 4 SW EUREKA             40.77N 124.22W
01/21/2017  E0 MPH           HUMBOLDT           CA   MESONET

            PEAK WIND GUST MEASURED AT THE NORTH SPIT WEATHER
            STATION.

&&

BRC
Local storm report, Jan 22, 8:33 AM PST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
833 AM PST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     NON-TSTM WND GST 3 S FORTUNA             40.55N 124.13W
01/21/2017  M48.00 MPH       HUMBOLDT           CA   AWOS

            PEAK WIND GUST MEASURED AT FORTUNA ROHNERVILLE AIRPORT.

&&

BRC

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:27 AM PSTSmall Craft AdvisoryEKA24 hr
Jan 22, 2:40 AM PSTHigh Surf AdvisoryEKADel Norte, Humboldt, Mendocino49 hr
Jan 22, 4:59 AM PSTRiver Flood AdvisoryEKAMendocino36 hr
Jan 22, 12:11 PM PSTWinter Weather AdvisoryEKADel Norte, Humboldt, Mendocino33 hr
Jan 22, 2:19 PM PSTHazardous Seas WarningEKA36 hr

Nearby

Special Marine Warnings in California, 2017Every special marine warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.